<20 BS Hypoglycemic episode- Need Advice.

  1. Let me start off by saying that I am a new graduate nurse in an ED fellowship program, I am about mid way through the fellowship and am currently on a telemetry floor. I am in no way an overconfident new grad, however, I do believe I am a new grad with a higher caliber of knowledge and experience than many new grads who start entering the field (many years of ED Tech experience).

    So 2 nights ago I had this DM II patient on accuchecks AC/HS, with orders for 20 U levemir + Humalog coverage at bedtime. He had a snack at bedtime and his sugar went down to 50 in the middle of the night, I took care of it, documented the event, no big deal. The next night I had the same exact set of patients, including this pt in particular. At bedtime his BS was 366. I called the house NP for advice and explained what had happened the night prior. She told me to hold his coverage and just give him the levemir. I thought that seemed like a good idea. I held the coverage, and only gave 20 U levemir, this time w.o a snack at bedtime because it had slipped my mind and I think his sugar being 366 made me think it wasn't anything to worry about...My PCA calls me to the room at 5 AM and says something isnt right. PT is diaphoretic, pale, lethargic, incomprehensible speech. Right away i know its hypoglyc. I grab the crash cart and his reading comes back <20, 1 AMP d50 later and the man is still here. I gave milk and a sandwich to try and stabilize it. Me and my preceptor called his attending and were told That levemir will now be 10 U at bedtime.

    The house NP arrived and was in shock and awe stating how that its literally impossible for his sugar to drop that low from levemir alone and was concerned that maybe the pt was on metformin or something similar that could have built up in his body over time...none of those drugs are in his history or MAR.

    Being that I am a new grad, This is obviously unsettling for me, I am well aware that I did not provide a snack before bedtime and I am open to criticism and worrisome that this was all my fault. I know about the symogyi effect and am well aware that people do drop at the middle of night...however I have never seen someone drop that low before b.c of that especially with a bedtime BS of 366. Please help. Thank you.
  2. Visit NYMurse91 profile page

    About NYMurse91

    Joined: Nov '14; Posts: 4; Likes: 2

    13 Comments

  3. by   jojo489
    The only information that I'm able to offer is that I had a gentleman that was very, very sensitive to all types of insulin. He could not be on lantus or levemir because he would bottom out very badly. We had him on an adjusted sliding scale only (and I'm talking starting at one unit and ending at like 6 units) because we could get a bs of 230 before dinner, give him 2 units and load his meal with carbs and he'd be unresponsive and a bs of 36 by bedtime. Only time I've ever seen a sugar drop so fast.
  4. by   NYMurse91
    Thank you for the input, I think this is a good possibility. I just hope this was not my fault
  5. by   icuRNmaggie
    I have seen very severe hyper and hypoglycemia like this in patients with an insulinoma, which is an insulin secreting pancreatic tumor.

    You handled it very well and you did nothing wrong.
  6. by   amoLucia
    Diabetics can do wild blood sugar swings - super high to super low and they can do it super fast. Even with the best-est of interventions.

    I take nothing for granted with diabetics.
  7. by   donsterRN
    I completely agree; you did nothing wrong. We diabetics are a special breed. We had a patient once who was incredibly sensitive to coverage and HS Lantus. We'd joke that turning him would make his glucose drop from 400 to 40 in a matter of minutes. Some people are just that way. Like amoLucia said above, I take nothing for granted with diabetics.
  8. by   imintrouble
    Are you absolutely sure you gave the correct insulin?
    I'm not trying to make you feel worse than you already do.
    It's a legitimate question.
    Our insulins are administered from stock supplies. Several different bottles lined up in the fridge. We are required to have a second nurse double check the insulin and dose prior to administration, but there are times that doesn't happen.
    As everyone has already stated, somtimes you can't predict how a diabetic patient will react and you probably did everything exactly as it was ordered.
    I know how easy it would be to grab the wrong bottle where I work.
  9. by   NickiLaughs
    I've had a patient who would be in the 300s and 30 minutes later be in the 10s, super brittle diabetic that was usually controlled with some fancy insulin pump and when it broke it was a nightmare, we had to check his sugars constantly. It's rare, but it can happen.
  10. by   Nibbles1
    He sounds like he is a super brittle diabetic. Yes, I had a 588 plummet to 64. My CNA and I were opening sugar packets and dumping them in oj as fast as we could. After that, my DON at the time said she would rather see a high sugar than a low sugar. Low sugars bottom out quickly. You did nothing wrong.
  11. by   iluvgusgus
    He just sounds like a very brittle diabetic and sometimes theres nothing you can do to control the BG well.
  12. by   Lev <3
    Does he have an insulinoma? There's a frequent flier dialysis patient at my hospital who has this. So even if her sugars are high enough to treat, we won't treat her with insulin. She will just drop to 45 with no warning.
  13. by   Karou
    Agree with other posters that he sounds very brittle. I wonder what his BSG trends were like before your shift. I have had patients go from hyperglycemia to hypo very fast and without insulin, usually my type 1 diabetics and we already knew they were brittle so we were able to monitor closely.

    I think you did not do anything wrong. You notified the house NP of his previous trends and held his fast acting insulin. That was a very good move because think about what would have happened if you had administered that! Eek. Depending on his history, medical dx, compliance, ect... Maybe he could benefit from an endocrinologist seeing him in the hospital.
  14. by   nurse4ever08
    Everyone reacts to insulin differently. He could still produce his own insulin as well. Just because someone is on insulin does not mean insulin dependant. Only type 1 are true dependant on it.

close